Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 11, 2025, 3:51 PM CDT for 4 counties in Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2025, 3:51 PM CDT (20:51 UTC)
- Expired
- Jul 11, 2025, 7:19 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
901
WGUS53 KDMX 112051
FFWDMX
IAC049-121-153-181-120300-
/O.NEW.KDMX.FF.W.0008.250711T2051Z-250712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
351 PM CDT Fri Jul 11 2025
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Southeastern Dallas County in central Iowa...
Southern Polk County in central Iowa...
Northeastern Madison County in south central Iowa...
Northern Warren County in south central Iowa...
* Until 1000 PM CDT Friday.
* At 351 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Parts of these
areas received heavy rainfall earlier today and with additional
storms possibly passing over the same area in the next few hours,
flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Des Moines, West Des Moines, Indianola, Altoona, Norwalk, Pleasant
Hill, Windsor Heights, Carlisle, Bondurant, Mitchellville, Van
Meter, Southridge Mall, Des Moines Int'l Airport, Principal Park,
Iowa Events Center, Drake Stadium And Knapp Center, Iowa State
Fairgrounds, Jordan Creek Town Center, Adventureland Amusement
Park and Prairie Meadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4172 9335 4167 9335 4160 9335 4160 9333
4159 9333 4153 9333 4151 9333 4150 9333
4149 9333 4148 9333 4147 9333 4143 9333
4129 9379 4127 9384 4134 9393 4149 9403
4160 9368
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Ansorge1 follow-up statement
000
WGUS73 KDMX 120019
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
719 PM CDT Fri Jul 11 2025
IAC049-121-153-181-120029-
/O.CAN.KDMX.FF.W.0008.000000T0000Z-250712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dallas IA-Madison IA-Polk IA-Warren IA-
719 PM CDT Fri Jul 11 2025
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN DALLAS,
SOUTHERN POLK, NORTHEASTERN MADISON AND NORTHERN WARREN COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
&&
LAT...LON 4172 9335 4167 9335 4160 9335 4160 9333
4159 9333 4153 9333 4151 9333 4150 9333
4149 9333 4148 9333 4147 9333 4143 9333
4129 9379 4127 9384 4134 9393 4149 9403
4160 9368
$$
AnsorgeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:28 PM CDT, 1 hour 23 minutes earlier. Its key messages:
- Today, thunderstorms this afternoon will be capable of producing heavy rain, damaging wind, and a few tornadoes, especially areas east of I-35. Please remain weather aware, and never drive through flood waters.
- This weekend, drying out with additional rain chances Tuesday and Wendesday.
- Late next week, cooler temperatures arrive for Thursday and Friday.
Area forecast discussion, Jul 11, 2:28 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 228 PM CDT Fri Jul 11 2025 .KEY MESSAGES... - Today, thunderstorms this afternoon will be capable of producing heavy rain, damaging wind, and a few tornadoes, especially areas east of I-35. Please remain weather aware, and never drive through flood waters. - This weekend, drying out with additional rain chances Tuesday and Wendesday. - Late next week, cooler temperatures arrive for Thursday and Friday. && .DISCUSSION... Issued at 147 PM CDT Fri Jul 11 2025 TODAY...Thunderstorms capable of heavy rain, damaging wind, and event a few tornadoes are expected this afternoon and evening. Early afternoon satellite and radar imagery shows storms across much of the region as of 2PM. For the rest of today, multiple rounds of storms could lead to heavy rain and flooding. There is also a severe weather threat with these storms, with damaging wind and a few tornadoes being the primary threat. A weak surface low was centered across southern Iowa, with southeast winds ahead of it.Temperautres were in the mid 80s, with dewpoints in the mid to upper 70s. This warm and unstable airmass will be the main driver for thunderstorms today, while upstream an upper level wave along the IA/NE border will provide the forcing for ascent. The main question will be how long storms will be discrete in the warm sector, vs how quickly they will grow upscale into a line. This is one of the key factors for whether or not tornadoes or damaging wind will be the primary threat. Even if storms do develop into a line, the low level shear could support QLCS tornadoes, so have a Tornado Watch in effect for mainly the Southeast part of Iowa, including the Des Moines metro. North of this, a severe thunderstorm watch is in effect, where confidence is higher in a wind and/or hail threat. In addition to the severe threat, heavy rain is also a concern given the PWAT values near or above 2 inches. Training storms along an ill-defined warm front could produce rainfall totals of 2 to 3 inches, with a few pockets close to 4 inches based on the local probability matched mean of the HREF. SATURDAY THROUGH FRIDAY...Storms will move east tonight, and the weather will dry out over the weekend and into early next week. The next chance for storms will be Tuesday into Wednesday as a cold front moves through the region. A few storms could be strong to severe, but as of now there isn't a signal that this will be anything noteworthy. Looking ahead, if the cold front is able to push through, temperatures will cool off toward the end of week, with highs closer to 80s. If it hangs up across the region, then expect continued chances for showers and thunderstorms. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1245 PM CDT Fri Jul 11 2025 Scattered thunderstorms are the main concern for today. Storms are already ongoing, and additional development is expected this afternoon. These storms could produce hail and wind. Did add a mention of wind for KOTM, but KALO and KDSM will have to be watched as well. Storms will move east this evening, with light winds overnight and some patchy fog/stratus possible. Expect MVFR/VFR conditions on Saturday. && .HYDROLOGY... Issued at 147 PM CDT Fri Jul 11 2025 As mentioned earlier in the main discussion, training thunderstorms are the main concern this afternoon, before the storms form into a line and move east this evening. The atmospheric profile is very moist, with PWAT values near 2 inches. Mid level lapse rates of only 5 to 6 C/km, together with high freezing levels will lead to heavy rainfall rates that could cause flash flooding over any urban area. As for the rivers, this rainfall will lead to rises on the rivers, with a few locations seeing Minor flooding. There is a non-zero chance for Moderate flooding, but the overall threat for that category or higher is low. The areas most at risk for flooding are the ones that had the rainfall last night, and the smaller bases that see the heaviest rain would be the quickest to respond. Fortunately this will be the last rainfall event for at least a few days. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 AM CDT Saturday for IAZ038-039-049-050- 059>062-072>075-084>086-095>097. && DISCUSSION...MPX AVIATION...MPX HYDROLOGY...MPX
Hazardous weather outlook, Jul 11, 2:31 AM CDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA Issued by National Weather Service Duluth MN 231 AM CDT Fri Jul 11 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-120745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 231 AM CDT Fri Jul 11 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Flood Watch for Flash Flooding between US Highways 34 and 20 through 7AM CDT this morning. Widespread rainfall totals between 2 and 3 inches with locally higher amounts. Flood Watch for Flash Flooding for the remainder of the day Friday from the Waterloo through Corydon areas and points east for another round of heavy rainfall this afternoon and evening. Scattered Severe Thunderstorms this afternoon and evening across portions of central Iowa (risk level 2 out of 5). Damaging winds and a tornado or two are the primary threats in addition to heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms Saturday. Severe weather is not expected. Thunderstorms return to the forecast Tuesday and Wednesday across central Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. Rainfall reports are also appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 43 min |
| Jul 10, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
| Jul 10, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more | 55 min |
| Jul 10, 11:45 PM CDT | Tornado Warning | DMX | Guthrie | 30 min |
| Jul 11, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 71 min |
| Jul 11, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| Jul 11, 1:04 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 56 min |
| Jul 11, 1:40 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 65 min |
| Jul 11, 3:09 AM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Jul 11, 2:18 PM CDT | Tornado Warning | DMX | Wapello | 30 min |
| Jul 11, 2:27 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 48 min |
| Jul 11, 2:38 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 23 min |
| Jul 11, 3:42 PM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
| Jul 11, 3:58 PM CDT | Tornado Warning | DMX | Taylor | 32 min |
| Jul 11, 4:19 PM CDT | Tornado Warning | DMX | Clarke | 26 min |
| Jul 11, 6:44 PM CDT | Areal Flood Warning | DMX | Black Hawk | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.